Alert archive / Nevada / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 10, NWS Reno, NV

July 25, 2017Lyon County, Nevada

NWS Reno, NV issued this severe thunderstorm warning at Jul 25, 2017, 1:45 PM PDT for Lyon County, Nevada. It was in force for 24 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 25, 2017, 1:45 PM PDT (20:45 UTC)
Expired
Jul 25, 2017, 2:09 PM PDT
In force
24 min
Issued by
NWS Reno, NV
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Lyon County, NV

The radar

The Reno radar (KRGX), 89 km from the middle of the area, began a volume at 20:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 25, 1:50 PM PDTHAIL 1.5Sse Yerington Municipal, NVPING PONG BALL SIZE HAIL MEASURED IN NORTHERN YERINGTON

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 5 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Reno, NV (KREV), launched 12:00Z, 8.8 hours before the alert went out and 98 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Reno, NV at 12:00Z on 2017-07-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 67 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Reno, NV at 12:00Z on 2017-07-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 49 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
67 J/kg
Mixed-layer CIN
-190 J/kg
Mixed-layer LCL
1790 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
49 m²/s²
0-3 km storm-relative helicity
62 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

019 
WUUS55 KREV 252045
SVRREV
NVC019-252130-
/O.NEW.KREV.SV.W.0010.170725T2045Z-170725T2130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Reno NV
145 PM PDT TUE JUL 25 2017

The National Weather Service in Reno has issued a

* Severe Thunderstorm Warning for...
  Central Lyon County in west central Nevada...

* Until 230 PM PDT

* At 144 PM PDT, a severe thunderstorm was located over Weed Heights,
  or 28 miles northeast of Topaz Lake, moving east at 10 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, fencing, and trees. Dust storms 
           resulting in serious accidents. 

* Locations impacted include...
  Yerington, Weed Heights and Yerington Municipal Airport. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well-built structure. Stay away from
windows.

&&

LAT...LON 3896 11901 3895 11921 3901 11923 3917 11904
      3899 11898
TIME...MOT...LOC 2044Z 252DEG 9KT 3899 11919 

HAIL...1.00IN
WIND...60MPH
 
$$

TF
1 follow-up statement
083 
WWUS55 KREV 252109
SVSREV

Severe Weather Statement
National Weather Service Reno NV
209 PM PDT TUE JUL 25 2017

NVC019-252118-
/O.CAN.KREV.SV.W.0010.000000T0000Z-170725T2130Z/
Lyon NV-
209 PM PDT TUE JUL 25 2017

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL LYON COUNTY IS
CANCELLED...
        
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning has
been cancelled.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Reno.

LAT...LON 3896 11901 3895 11921 3901 11923 3917 11904
      3899 11898
TIME...MOT...LOC 2107Z 252DEG 9KT 3901 11911 

$$

TF

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Reno, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 25, 1:15 PM PDT, 30 minutes earlier.

Area forecast discussion, Jul 25, 1:15 PM PDT, 30 minutes before
Area Forecast Discussion
National Weather Service Reno NV
115 PM PDT Tue Jul 25 2017

.SYNOPSIS...

Thunderstorms have formed again today for northeast California
and western Nevada. Stronger storms could bring strong winds, as
well as heavy rain with localized flash flooding. Drier air
intrudes Wednesday resulting in reduced coverage of thunderstorms,
with dry weather expected Thursday through Saturday. Near average
high temperatures rise to above average late in the week.

&&

.SHORT TERM...

Another day of thunderstorms is on tap with the greatest coverage
this afternoon and evening expected to be from a Mono Lake-Pyramid
Lake eastward and north of I-80 toward the Oregon border. Isolated
coverage is possible in the eastern Sierra and western Nevada Sierra
Front, but this is expected to move eastward through the afternoon.

The greatest risks from storms today will once again be localized
heavy rainfall and plentiful small hail, with strong outflow winds
looking more likely than they did yesterday due to some drier air
moving in aloft. With decent shear aloft, storms are likely to be
organized which lends itself to stronger storm development. Heavy
rainfall may cause flash flooding and debris flows, especially over
recent burn scars and steeper terrain and a Flash Flood Watch
remains in effect for portions of western Nevada. Despite the
localized heavy rain, new fire starts due to lightning are always a
possibility and the gusty/erratic outflow winds could cause rapid
spread.

Nocturnal convection is looking probable overnight, and coverage has
been expanded in the forecast to include areas mainly east of a
Susanville-Reno-White Mtn line. Instability remains elevated aloft
and there is a passing upper wave to help add some forcing to the
equation. The HRRR and NCAR ensembles are hinting at this scenario
as well. PWATs remain high, which lessens the risk of a dry
lightning outbreak (as is common with nocturnal events), however
once again new fire starts could occur.

The upper level low sitting off the California coast moves inland
Wednesday into Thursday, bringing a drier airmass with it. This will
lessen thunderstorm coverage, but isolated storms are still likely
for Wednesday, with lessening chances heading into Thursday. -Dawn

.LONG TERM...Friday through Tuesday...

High pressure begins to strengthen across the region going into the
weekend bringing warming temperatures, with triple digit highs
expected for valleys of western Nevada and upper 80s-low 90s for
Sierra valleys. A few weak shortwaves approach the California coast
Saturday and Sunday, with latest forecast models indicating one
possibly strengthening by the end of the weekend. Typically this
would bring drier southwest flow across the Sierra and extreme
western Nevada while southerly flow across central and eastern
Nevada advects modified monsoonal moisture northward. This would
lead to greater thunderstorm chances from approximately Highway
395/Interstate 580 eastward for the weekend.

Additional thunderstorms remain possible going into next week with
temperatures continuing to be near to slightly above normal. -Dawn

&&

.AVIATION...

Concerns today include thunderstorms across the region in addition
to smoke and haze from wildfires creating pockets of reduced
visibility and terrain obscuration.

The greatest thunderstorm coverage this afternoon and evening is
expected to be from a Mono Lake-Pyramid Lake eastward and north of I-
80 toward the Oregon border. Isolated coverage is possible in the
eastern Sierra and western Nevada Sierra Front, but this is expected
to move eastward through the afternoon. Storms will bring localized
heavy rainfall, creating short-lived periods of IFR CIGS/VIS and
obscuring terrain. Abundant lightning, small hail, gusty and erratic
winds, blowing dust, and turbulence are also concerns.

Chances for a storm to affect a terminal site:

KRNO/KCXP/KMMH: 20 percent

KTRK/KTVL: 10 percent

KNFL/KLOL/KSPZ/N58: 40 percent

As far as the smoke and haze...the majority of it is from the
Preacher Fire just east of Gardnerville, NV and the Detwiler fire in
Mariposa County, CA. Smoke may be blown in erratic directions
through the evening due to thunderstorm activity. -Dawn

&&

.REV Watches/Warnings/Advisories...
NV...Flash Flood Watch until 9 PM PDT this evening NVZ001-004-005.

CA...Flash Flood Watch until 9 PM PDT this evening CAZ070.

&&

For more information from the National Weather Service visit...
http://weather.gov/reno

In the hours before

Local storm report, Jul 25, 8:38 AM PDT, 5 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RENO NV
838 AM PDT TUE JUL 25 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0140 PM     DEBRIS FLOW      10 SSW YERINGTON        38.85N 119.23W
07/24/2017                   LYON               NV   DEPT OF HIGHWAYS

            ROCKS AND MUD ONTO ROUTE 208 IN WILSON CANYON

&&

MB
Local storm report, Jul 25, 8:42 AM PDT, 5 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RENO NV
842 AM PDT TUE JUL 25 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0145 PM     DEBRIS FLOW      2 SW WALKER LAKE        38.67N 118.77W
07/24/2017                   MINERAL            NV   LAW ENFORCEMENT

            MUD AND ROCK SLIDE OVER SOUTH BOUND HIGHWAY 95 ALONG
            WALKER LAKE.

&&

MB
Local storm report, Jul 25, 10:55 AM PDT, 2 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RENO NV
1055 AM PDT TUE JUL 25 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0410 PM     FLASH FLOOD      7 NE YERINGTON          39.06N 119.07W
07/24/2017                   LYON               NV   LAW ENFORCEMENT

            WATER CLOSED ACCESS TO BONANZA ST AND BYBEE LN

&&

MB
Local storm report, Jul 25, 11:33 AM PDT, 2 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RENO NV
1133 AM PDT TUE JUL 25 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0550 PM     TSTM WND DMG     3 ENE FERNLEY - TIGER F 39.59N 119.19W
07/24/2017                   LYON               NV   DEPT OF HIGHWAYS

            UNKNOWN SPEED WIND GUST SNAPPED UTILITY POLES AND DAMAGED
            MANY TREES

&&

MB
Special weather statement, Jul 25, 11:46 AM PDT, 1 hour 59 minutes before
Special Weather Statement
National Weather Service Reno NV
1146 AM PDT TUE JUL 25 2017

CAZ071>073-NVZ001>004-251945-
Lassen-Eastern Plumas-Eastern Sierra Counties CA-
Greater Lake Tahoe Area CA-Mono CA-Greater Lake Tahoe Area NV-
Western Nevada Basin and Range including Pyramid Lake NV-
Greater Reno-Carson City-Minden Area NV-
Mineral and Southern Lyon Counties NV-
1146 AM PDT TUE JUL 25 2017

...Thunderstorms forming mainly south of Interstate 80...

At 1139 AM PDT, Doppler radar was tracking several thunderstorms
mainly south of Interstate 80. Expect coverage to increase through
the afternoon and evening.

Small hail and winds in excess of 40 mph will be possible with any
of these storms. Also expect periods of heavy rain that may cause
ponding on roadways or debris flows out of area burn scars.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with these storms, and may lead to
localized flooding or debris flows out of burn scars. Do not drive
your vehicle through flooded roadways. These storms may intensify,
so be certain to monitor local radio stations and available
television stations for additional information and possible warnings
from the National Weather Service.

&&

LAT...LON 3758 11901 3774 11913 3773 11926 3788 11920
      3795 11932 3804 11931 3815 11955 3872 11961
      3894 11998 3969 12002 3965 11748 3953 11750
      3938 11776 3910 11778 3900 11819 3847 11770
      3789 11842 3747 11783 3746 11784 3746 11878
TIME...MOT...LOC 1839Z 240DEG 0KT 3884 11959

MB

The office that day

Everything else NWS Reno, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 24, 5:25 PM PDTSpecial Weather StatementREVStorey35 min
Jul 24, 5:53 PM PDTFlash Flood WarningREVChurchill, Lyon, Storey, Washoe3 hr
Jul 24, 6:41 PM PDTSpecial Weather StatementREV49 min
Jul 24, 7:57 PM PDTFlash Flood WarningREVLyon60 min
Jul 24, 8:56 PM PDTSpecial Weather StatementREVStorey49 min
Jul 25, 3:40 AM PDTFlash Flood WatchREVChurchill, Lyon, Mineral, Pershing, Washoe17 hr
Jul 25, 11:46 AM PDTSpecial Weather StatementREVChurchill, Douglas, Lyon, Mineral, Storey59 min
Jul 25, 2:06 PM PDTSpecial Weather StatementREVStorey24 min
Jul 25, 2:10 PM PDTSpecial Weather StatementREV50 min

Nearby

Severe Thunderstorm Warnings in Nevada, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.